NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Arthritis and Rheumatism
Lupus Anticoagulant test too low
My doctor is trying to find the cause of many symptoms-dizziness, fatigue, hair loss, difficulty walking, muscle heaviness, and nausea. After other blood work and x-rays, he took a Lupus Anticoagulant test, an ANA test, and an ESR test. These were the results: Lupus Anticoagulant PT-12.2 L sec, INRO-0.9 L sec, Thrombin Time 18.1 H sec; ANA-1:40; and ESR-30. He said the tests were normal, but I am concerned about the low clotting results of the Lupus Anticoagulant test. I am NOT taking any blood thinners. Is my clotting factor too low? I get frequent bruises and feel sick. Should the doctor investigate further into this?
The presence of a Lupus Anticoagulant (LAC) may be suggestive of a disorder associated with an increased risk for developing blood clots in the arterial or venous system. An abnormal LAC may also be found in System Lupus Erythematosus or may be found in clinical scenarios without any clear disease diagnosis. The LAC is paradoxically named because, if pathologic, it can be associated with excessive coagulation (clotting) and not anticoagulation.
Typically, a concern for the presence of an LAC is raised if the Activated Partial Thrombin Time (aPTT) is prolonged or "high." In such a case, the presence of an LAC can be confirmed by a mixing study to determine if the aPTT normalizes. Other confirmatory tests are also available. "Low" results for any of these confirmatory tests are not suggestive of the presence of the LAC. You describe a PT that is below the laboratory limit. You do not make mention of an aPTT or another confirmatory test for the LAC. Regardless, given the data that you shared, their does not seem to be a concern for the presence of an LAC.
Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University